Alert archive / Texas / Red Flag Warnings in 2025

Red Flag Warning 22, NWS Midland/Odessa, TX

May 17, 20256 counties in Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at May 17, 2025, 2:40 PM CDT for 6 counties in Texas; 5 counties in New Mexico. It took effect at May 18, 2025, 12:00 PM CDT. It was in force for 10 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2025, 2:40 PM CDT (19:40 UTC)
In effect from
May 18, 2025, 12:00 PM CDT
Expired
May 18, 2025, 10:00 PM CDT
In force
10 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 2:15 PM CDTHIGH SUST WINDS 402 S Fort Stanton, NMAWOS station KSRR Sierra Blanca Rgnl Arpt.
May 18, 2:36 PM CDTHIGH SUST WINDS 401 Ne Dunken, NMMesonet station DUNN5 Dunken 2 NE (Dunken).
May 18, 4:36 PM CDTNON-TSTM WND GST 66Pine Springs, TX
May 18, 4:38 PM CDTNON-TSTM WND GST 643 Nnw Pine Springs, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2025-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3627 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WWUS84 KMAF 171940
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
240 PM CDT Sat May 17 2025

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 10 PM 
CDT /9 PM MDT/ SUNDAY FOR 20 FOOT WINDS OF 20 MPH OR GREATER, 
RELATIVE HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER
ACROSS SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS...

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH 
MONDAY EVENING FOR 20 FOOT WINDS OF 20 MPH OR GREATER, RELATIVE 
HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER ACROSS 
SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS...

NMZ116>119-TXZ059-270>274-276>278-180900-
/O.UPG.KMAF.FW.A.0017.250518T1700Z-250519T0300Z/
/O.NEW.KMAF.FW.W.0022.250518T1700Z-250519T0300Z/
/O.NEW.KMAF.FW.A.0018.250519T1700Z-250520T0300Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Loving-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson-Reeves County Plains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-
240 PM CDT Sat May 17 2025 /140 PM MDT Sat May 17 2025/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 10 PM
CDT /9 PM MDT/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY ACROSS
SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS....

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY ACROSS SOUTHEAST
NEW MEXICO AND PORTIONS OF WEST TEXAS...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon CDT /11 AM MDT/ to 10 PM CDT /9 PM MDT/ Sunday.
A Fire Weather Watch has also been issued. This Fire Weather 
Watch for wind and low relative humidity is in effect from Monday 
afternoon through Monday evening. The Fire Weather Watch is no 
longer in effect.

* WINDS...West 20 to 30 mph with gusts up to 45 mph. Higher winds
  and gusts in the mountains.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...6 to 8 or critical to extreme.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* SEVERITY...

  FUELS (ERC)...70th-89th percentile...4 (out of 5).

 WEATHER...Near Critical...2 (out of 5).

 FIRE ENVIRONMENT...6 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

TXZ275-180900-
/O.NEW.KMAF.FW.W.0022.250518T1700Z-250519T0300Z/
/O.NEW.KMAF.FW.A.0018.250519T1700Z-250520T0300Z/
Chinati Mountains-
240 PM CDT Sat May 17 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM CDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE CHINATI MOUNTAINS...

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH 
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE CHINATI
MOUNTAINS...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 10 PM CDT Sunday. A Fire Weather Watch has
also been issued. This Fire Weather Watch for wind and low
relative humidity is in effect from Monday afternoon through
Monday evening.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* RFTI...8 or extreme.

* IMPACTS...

* SEVERITY...

  FUELS (ERC)...70th-89th percentile...4 (out of 5).

  WEATHER...Near Critical...2 (out of 5).

  FIRE ENVIRONMENT...6 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
007 
WWUS84 KMAF 180758
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
258 AM CDT Sun May 18 2025

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 10 PM
CDT /9 PM MDT/ TODAY FOR 20 FOOT WINDS OF 20 MPH OR GREATER, 
RELATIVE HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER
ACROSS SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS...

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR 20 FOOT WINDS OF 20 MPH OR GREATER, RELATIVE
HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER ACROSS
SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS...

NMZ116>119-TXZ059-270>278-182000-
/O.CON.KMAF.FW.W.0022.250518T1700Z-250519T0300Z/
/O.CON.KMAF.FW.A.0018.250519T1700Z-250520T0300Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Loving-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
258 AM CDT Sun May 18 2025 /158 AM MDT Sun May 18 2025/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 10 PM
CDT /9 PM MDT/ TODAY FOR 20 FOOT WINDS OF 20 MPH OR GREATER, 
RELATIVE HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER
ACROSS SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS...

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR 20 FOOT WINDS OF 20 MPH OR GREATER, RELATIVE
HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER ACROSS
SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS...

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* RFTI...7 or extreme.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* SEVERITY...

  FUELS (ERC)...70th-89th percentile...4 (out of 5).

  WEATHER...Near Critical...2 (out of 5).

  FIRE ENVIRONMENT...6 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
374 
WWUS84 KMAF 181858
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
158 PM CDT Sun May 18 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ 
THIS EVENING FOR 20 FOOT WINDS OF 20 MPH OR GREATER, RELATIVE 
HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER ACROSS 
SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS...

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR 20 FOOT WINDS OF 20 MPH OR GREATER, RELATIVE
HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER ACROSS
SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS...

NMZ116>119-TXZ059-270>278-191200-
/O.CON.KMAF.FW.W.0022.000000T0000Z-250519T0300Z/
/O.CON.KMAF.FW.A.0018.250519T1700Z-250520T0300Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Loving-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
158 PM CDT Sun May 18 2025 /1258 PM MDT Sun May 18 2025/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ 
THIS EVENING FOR 20 FOOT WINDS OF 20 MPH OR GREATER, RELATIVE 
HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER ACROSS 
SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS...

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR 20 FOOT WINDS OF 20 MPH OR GREATER, RELATIVE
HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER ACROSS
SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS...

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...7 or extreme.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* SEVERITY...

  FUELS (ERC)...70th-89th percentile...4 (out of 5).

  WEATHER...Near-critical...2 (out of 5).

  FIRE ENVIRONMENT...6 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 17, 12:34 PM CDT, 2 hours 6 minutes earlier. Its key messages:

  • Updated at 1226 PM CDT Sat May 17 2025
  • High winds and blowing dust expected early next week, mainly in the Guadalupe and Delaware Mountains.
  • Critical fire weather conditions expected to impact southeast New Mexico and portions of west Texas today and Monday.
  • Well above normal temperatures continue into the coming week.
Area forecast discussion, May 17, 12:34 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1234 PM CDT Sat May 17 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1226 PM CDT Sat May 17 2025

- High winds and blowing dust expected early next week, mainly in
  the Guadalupe and Delaware Mountains.

- Critical fire weather conditions expected to impact southeast
  New Mexico and portions of west Texas today and Monday.

- Well above normal temperatures continue into the coming week.

&&

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 321 AM CDT Sat May 17 2025

Hot and breezy conditions return today as southwesterly flow aloft
increases ahead of a mid level shortwave. Thick high clouds will
limit mixing across the Permian Basin, but further west skies will
clear helping to promote stronger winds. Gusts will reach near 50
mph in the higher terrain and near 40 mph in the plains.
Temperatures look hot today, even with the clouds. Highs will top
out in the mid 90s for most locations with 100s along the Rio
Grande.

After a mild night with temperatures well above normal, Sunday looks
like a repeat of today. Deep southwesterly flow continues as another
trough digs to our west. Similar to today, winds will become gusty
by afternoon and likely a touch higher. Have posted a High Wind
Watch for the Guadalupe/Delaware Mountains where gusts near 60 mph
are likely. Temperatures will top out once again in the 90s for most
with 100s becoming more widespread along the Pecos and Rio Grande
Rivers.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 321 AM CDT Sat May 17 2025

Heading into Sunday night, an upper low moves out of the Rockies and
into the Great Plains. Winds will increase late Monday and a front
moves through early Tuesday. This puts temperatures near normal in
the mid to upper 80s for most with 90s down across the Big Bend. By
Wednesday, the upper low will have moved out of the area.
Temperatures rebound quickly with mid to upper 90s returning
nearly areawide by the end of the week. Long range guidance keeps
low(<30%) rain chances across the Davis Mountains southward for
Thursday and Friday this coming week as an upper low sits just to
the west. Details will become clearer next week, so stay tuned!

-Stickney

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Sat May 17 2025

VFR conditions are expected to prevail across the region through
Sunday morning. Southwesterly to westerly winds will become breezy
up to 15-20 kt with a few gusts over 25 kt at area terminals this
afternoon. Winds are generally expected to diminish to around 10
kt or less after 00-02Z.

&&

.FIRE WEATHER...
Issued at 321 AM CDT Sat May 17 2025

A Rangeland Fire Danger Statement will be in effect for this
afternoon/evening as winds increase across southeast New Mexico
and western portions of the CWA as a shortwave trough passes over.
With downslope flow across the region, temperatures warm 5-10
degrees above normal with min RHs settling in the single digits.
These conditions will allow finer fuels to more rapidly cure.
However, plenty of high clouds will help mitigate the overall fire
threat. A near repeat of conditions is expected on Sunday and
thus a Fire Weather Watch is in effect for Sunday afternoon and
into Sunday evening. However, winds will be slightly stronger on
Sunday and with an extra 24 hours of drying, fuels will be more
susceptible to burning should a fire start occur. Further fire
weather products will likely be necessary for Monday as RFTIs
continue to show critical fire weather conditions are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               95  68  97  64 /  10  10   0  20
Carlsbad                 92  62  91  61 /   0   0   0   0
Dryden                  100  71 103  71 /  10  10  10  10
Fort Stockton            97  69  99  66 /  10  10   0  10
Guadalupe Pass           84  61  82  58 /   0   0   0   0
Hobbs                    90  59  90  58 /   0   0   0   0
Marfa                    88  59  90  56 /  10   0   0   0
Midland Intl Airport     95  67  97  64 /  10  10   0  10
Odessa                   94  66  96  64 /  10  10   0  10
Wink                     96  63  96  60 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...     High Wind Watch from Sunday afternoon through Sunday evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...     High Wind Watch from Sunday morning through Sunday evening for
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...29
LONG TERM....93
AVIATION...21

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:44 AM CDTHigh Wind WatchMAFCulberson13 hr
May 17, 2:40 PM CDTFire Weather WatchMAFBrewster, Culberson, Jeff Davis, Loving, Presidio, Reeves35 hr
May 17, 2:43 PM CDTHigh Wind WatchMAFCulberson30 hr
May 17, 2:43 PM CDTHigh Wind WarningMAFCulberson30 hr

Nearby

Red Flag Warnings in Texas, 2025Red Flag Warnings in New Mexico, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.